Hail, Powder River
- When
- August 12, 5:17 PM MST
- Where
- Powder River County, 3 mi N of Olive
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.583, -105.533
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 12, 3:47 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
447 PM MDT SAT AUG 12 2006
.SHORT TERM...VALID FOR SUN AND MON...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH.
SHORT WAVE TROUGH MOVING INTO IDAHO LOOKS FAIRLY IMPRESSIVE ON
WATER VAPOR IMAGERY. MODELS...ESPECIALLY 12Z GFS...SEEM TOO SLOW
WITH THIS FEATURE. CONVECTION IS STARTING TO FIRE AHEAD OF THIS
TROUGH OVER EASTERN IDAHO UP THROUGH MONTANA. THIS TROUGH WILL BE
THE FEATURE OF INTEREST...ALONG WITH A WEAKER SHORT WAVE DROPPING
SOUTHEAST OUT OF BRITISH COLUMBIA THE NEXT 36 HOURS. MODELS AND
OBSERVATIONAL DATA ARE GIVING A LOT OF REASONS FOR A WIDESPREAD
RAIN EVENT...AND NOT MANY AGAINST THE IDEA. THERE IS STILL A FAIR
AMOUNT OF UNCERTAINTY REGARDING PLACEMENT OF THE PRECIPITATION
BULLS EYE AND TO A DEGREE TIMING. EVEN WITH UNCERTAINTY OF
PRECIPITATION PLACEMENT ...IT APPEARS MOST LOCATIONS SHOULD SEE AT
LEAST SEE SOME. SO DESPITE THE RECENT DRY SPELL...WILL FORECAST A
RAIN EVENT ACROSS THE CWA THAT HAS NOT BEEN SEEN IN OVER A MONTH.
HAVE RAISED POPS TO CATEGORICAL OR LIKELY FOR TONIGHT AND KEPT IT
GOING THROUGH SUNDAY MORNING. 500MB TEMPS DROPPING TO NEAR 15 BELOW
ZERO CELSIUS SHOULD HELP AFTERNOON CONVECTION GOING AS WELL...SO
SPREAD SOME LOW POPS WEST FOR SUNDAY AFTERNOON. IF THE SYSTEM
SLOWS DOWN EVEN MORE THAN EXPECTED...SUNDAY AFTERNOON POPS MAY BE ON
THE LOW SIDE. TEMPS ON SUNDAY ARE TRICKY AS WELL. HAVE KNOCKED A
FEW MORE DEGREES OFF FORECAST HIGHS OVER THE EASTERN ZONES TO THE
LOWER 70S. IF RAIN HANGS ON...HIGH TEMPERATURES COULD BE IN THE
MID 60S.
SUNDAY NIGHT LOOKS COOL BEHIND THE SYSTEM. EVEN HAVE TO WONDER IF
FOG MAY DEVELOP AFTER RECENT RAINS OVER EASTERN SECTIONS...BUT
WILL NOT FORECAST IT NOW WITH A LOT RIDING ON THE AMOUNT OF RAIN
THAT FALLS AND OTHER FACTORS. BUILDING RIDGE ALOFT SHOULD ALLOW
FOR A WARMER AND DRIER DAY ON MONDAY. BUT IF AREA DOES SEE A
DECENT RAIN...EVAPORATION COULD PLAY A ROLE IN KEEPING TEMPS DOWN
SLIGHTLY. HAVE NUDGED TEMPS DOWN IN THE FAR EAST WITH THIS THIS
IDEA IN MIND. MOORE
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
GOING EXTENDED FORECAST WAS IN GOOD SHAPE. FORECAST AREA WILL BE
UNDER SW FLOW ALOFT AHEAD OF A PACIFIC TROUGH THROUGH THU. THE
TROUGH WAS THEN FORECAST TO WEAKEN AS IT MOVES ACROSS THE REGION
LATE IN THE WEEK. POPS WERE ON TRACK OVER WESTERN ZONES TUE
AFTERNOON AND EVENING AS SHORTWAVE ENERGY MOVES NE INTO THE AREA.
MAY NEED TO ADD POPS LATE TUE NIGHT AS ENERGY WILL CONTINUE MOVING
THROUGH THE AREA. WILL BRIEF LATER SHIFTS ON THIS POSSIBILITY.
POPS ACROSS THE AREA WED AND THU AFTERNOON AND EVENING LOOKED
FINE. ENSEMBLES SUPPORTED GOING TEMPERATURE FORECAST OF NORMAL TO
SLIGHTLY ABOVE NORMAL TEMPERATURES. ARTHUR
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE ROUTES FROM WEST TO
EAST TONIGHT. SCATTERED MVFR CONDITIONS WILL OCCUR WITH THE
PRECIPITATION. ISOLATED IFR CONDITIONS WILL BE POSSIBLE WITH AREAS
OF HEAVY RAIN. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
MAINLY EAST OF KBIL SUNDAY MORNING WITH ASSOCIATED MVFR
CONDITIONS. VFR CONDITIONS WILL RETURN TO THE REGION SUNDAY
AFTERNOON. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 054/079 054/085 059/090 060/089 060/086 059/085 061/087
84/T 00/U 02/T 22/T 22/T 20/U 00/U
LVM 045/079 041/085 046/089 049/087 050/085 047/083 049/083
60/B 00/U 02/T 22/T 22/T 20/U 00/U
HDN 054/080 049/087 054/094 057/091 058/088 055/087 058/088
85/T 00/U 00/U 22/T 22/T 20/U 00/U
MLS 055/076 053/086 058/094 062/093 062/089 059/089 059/088
85/T 00/U 00/U 02/T 22/T 20/U 00/B
4BQ 056/072 050/085 055/093 059/091 059/089 057/087 058/087
88/T 00/U 00/U 02/T 22/T 20/U 00/B
BHK 055/072 050/083 055/089 060/091 059/088 058/086 057/086
67/T 00/U 00/U 22/T 22/T 20/U 00/B
SHR 053/078 046/084 051/091 053/089 054/088 053/087 054/088
74/T 00/U 00/U 02/T 22/T 20/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 715 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 715 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 446 PM MDT SAT AUG 12 2006 MTZ028-029-034-035-039>042-056-063>068-132300- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS... ABSAROKEE...BILLINGS...BRIDGER...JOLIET...CLYDE PARK...WILSALL... BIG TIMBER...RYEGATE...LAVINA...RED LODGE...JUDITH GAP... EMIGRANT...LIVINGSTON...FISHTAIL...MCLEOD...COOKE CITY 446 PM MDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-036>038-057-058-WYZ098-099-132300- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH... MILES CITY...BAKER...BROADUS...EKALAKA...PRYOR...LODGE GRASS... HARDIN...CROW AGENCY...LAME DEER...BURGESS JCT...SHERIDAN 446 PM MDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF THIS EVENING. SOME STORM MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 240 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532389, 5532390.